Older Woman With Worsening Weakness, Dyspnea on Exertion, and Syncope

January 2, 2003

A 76-year-old woman is admitted to the hospital for increasing fatigue and weaknessthat began about 3 weeks earlier. Her symptoms have worsened duringthe past week to the point of profound weakness and both dyspnea and nearsyncopewith minimal exertion.

A 76-year-old woman is admitted to the hospital for increasing fatigue and weakness that began about 3 weeks earlier. Her symptoms have worsened during the past week to the point of profound weakness and both dyspnea and nearsyncope with minimal exertion.

HISTORY
The patient has had hypertension and episodes of atrial fibrillation for many years. Her long-term medications include stable dosages of amiodarone, metoprolol, nifedipine, and warfarin. An INR obtained 1 month earlier was 2.5. The patient’s baseline cardiac status had previously been stable; she had mild dyspnea on exertion but no paroxysmal nocturnal dyspnea or chest pain. Shortly before her current symptoms developed, she had an apparent urinary tract infection; a 2-week course of trimethoprim-sulfamethoxazole (TMP-SMX) was prescribed.

PHYSICAL EXAMINATION
The patient is alert but tired. Respiration rate is 20 breaths per minute; heart rate, 44 to 48 beats per minute; and supine blood pressure, 100/60 mm Hg. Conjunctivae and oral mucosae are pink; neck veins are not distended. Chest is clear. Cardiac examination reveals a soft S1, a normal S2, and a grade 2/6 systolic murmur that is most prominent at the apex and has minimal radiation. No edema of the extremities is evident. Results of a neurologic examination are normal.

LABORATORY AND IMAGING RESULTS
Hemogram is normal. Serum electrolyte levels are normal-except for the potassium level, which is 5.2 mEq/L. INR is 7.8 (confirmed by repetition). A chest film reveals mild cardiomegaly and no infiltrates. The ECG shows a junctional rhythm.

Which of the following is the most appropriate initial management strategy for this patient?A. Arrange for immediate placement of a cardiac pacemaker.
B. Discontinue all medications, and monitor the patient with continuous telemetry.
C. Arrange for an immediate echocardiogram and consultation with a cardiac surgeon regarding possible aortic valve replacement.
D. Administer a continuous atropine drip.CORRECT ANSWER: B
On admission, the patient appears to have a junctional rhythm of about 50 beats per minute. This rhythm can result from excessive amiodarone, β-blocker, or calcium channel blocker levels.

Clearly, this patient needs to be closely monitored with telemetry, and the means of prompt intervention need to be readily available in case her rhythm deteriorates or her symptoms worsen. Nonetheless, the history and laboratory findings strongly suggest pharmacokinetic and pharmacodynamic interactions and subsequent enhanced drug effects. Thus, the optimal strategy is to discontinue the patient’s medications, wait for drug levels to decrease, and observe the effect on the ECG (choice B). The medications can later be reintroduced in a controlled manner, one at a time. For this patient, immediate placement of a cardiac pacemaker (choice A) is too aggressive.

Aortic stenosis can produce some of the symptoms seen in this patient (eg, weakness and fatigue, dyspnea that suggests congestive heart failure, and syncope). However, the quality of the murmur is not characteristic of aortic stenosis, and there is no evidence of left ventricular hypertrophy on the ECG. Because the murmur in advanced cases of aortic stenosis can be somewhat variable, the diagnosis is sometimes missed.1 It is appropriate to order an echocardiogram to evaluate cardiac structure and function; however, hemodynamically significant aortic stenosis is unlikely to be found. Thus, to proceed so quickly along these lines (choice C) is not the most appropriate strategy.

The pharmacodynamic interaction seen here has been well documented in the literature and is frequently observed in clinical practice. Metoprolol and amiodarone both reduce the heart rate as well as depress the atrioventricular (AV) node; thus, they can cause the bradycardia and arrhythmias seen in this patient.2 Nifedipine can also potentiate bradycardia and reduce cardiac output. The complex balance among this patient’s medications was upset by the addition of a new drug-TMP-SMX.

Pharmacokinetic drug-drug interaction is also responsible for the patient’s elevated INR. Amiodarone and TMP-SMX both inhibit cytochrome P-450 (CYP2C9); this, in turn, inhibits the metabolism of warfarin and thus enhances its effect.

This patient’s symptoms began when the sulfonamide was initiated. The most likely explanation is that its pharmacokinetic interactions, especially drug metabolism interactions with amiodarone and warfarin, enhanced the effects of both these drugs and thus induced the clinical findings seen here.2

Outcome of this case. Once the patient’s medications were discontinued, her condition improved. After 2 days, she had sinus rhythm with mild first-degree AV block. By the fourth day, she had normal sinus rhythm with a heart rate of 76 beats per minute. At that time, amiodarone and metoprolol were started. (Because her blood pressure was sufficiently controlled, a calcium channel blocker was not needed.)

After 2 weeks, she had no cardiac symptoms. Her ECG showed normal sinus rhythm and a heart rate of 72 beats per minute. Warfarin was reinstated at the previous dosage; INR was 3. She was advised to avoid TMP-SMX and other sulfonamides in the future.

References:

REFERENCES:


1.

Carabello BA, Crawford FA. Valvular heart disease.

N Engl J Med.

1997;337:32-41.

2.

Anderson JR, Nawarskas JJ. Cardiovascular drug-drug interactions.

CardiolClin.

2001;19:215-234.